Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Birmingham, AL

March 7, 2008Clay County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2008, 1:26 AM CST for Clay County, Randolph County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2008, 1:26 AM CST (07:26 UTC)
Expired
Mar 7, 2008, 2:00 AM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Randolph County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 070726
SVRBMX
ALC027-111-070800-
/O.NEW.KBMX.SV.W.0075.080307T0726Z-080307T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 AM CST FRI MAR 7 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ASHLAND...
  WESTERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 200 AM CST

* AT 121 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 10 MILES SOUTH OF MELLOW VALLEY...OR 12 MILES NORTHEAST OF
  ALEXANDER CITY...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELLOW VALLEY BY 135 AM CST...
  CRAGFORD AND 6 MILES EAST OF ASHLAND BY 140 AM CST...
  LINEVILLE AND 6 MILES WEST OF OFELIA BY 145 AM CST...
  BARFIELD BY 150 AM CST...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3347 8581 3347 8579 3350 8577 3350 8554
      3342 8555 3312 8565 3312 8583 3311 8584
      3311 8588
TIME...MOT...LOC 0726Z 193DEG 41KT 3311 8577

$$
2 follow-up statements
000 
WWUS54 KBMX 070736
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CST FRI MAR 7 2008

ALC027-111-070800-
/O.CON.KBMX.SV.W.0075.000000T0000Z-080307T0800Z/
CLAY AL-RANDOLPH AL-
136 AM CST FRI MAR 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR NORTHWESTERN RANDOLPH AND EASTERN CLAY COUNTIES...

AT 135 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR MELLOW
VALLEY...OR ABOUT 7 MILES SOUTHEAST OF ASHLAND...MOVING NORTH AT 45
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINEVILLE BY 145 AM CST...
  BARFIELD BY 150 AM CST...

LAT...LON 3341 8558 3316 8570 3316 8580 3350 8574
      3350 8561 3350 8560 3350 8554
TIME...MOT...LOC 0736Z 193DEG 41KT 3322 8574

$$
000 
WWUS54 KBMX 070745
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CST FRI MAR 7 2008

ALC027-111-070800-
/O.CON.KBMX.SV.W.0075.000000T0000Z-080307T0800Z/
CLAY AL-RANDOLPH AL-
146 AM CST FRI MAR 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR NORTHWESTERN RANDOLPH AND NORTHEASTERN CLAY COUNTIES...

AT 144 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR LINEVILLE...
OR ABOUT 7 MILES EAST OF ASHLAND...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CLAY COUNTY AT 200 AM CST

LAT...LON 3347 8556 3341 8558 3328 8569 3328 8577
      3350 8574 3350 8561 3350 8560 3350 8554
TIME...MOT...LOC 0746Z 192DEG 39KT 3332 8572

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:57 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 6, 11:57 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CST THU MAR 6 2008

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.DISCUSSION...
LATEST SATELLITE FOG PRODUCT AND SURFACE OBS SHOW THE CLOUDS
INCREASING RAPIDLY FROM THE SOUTHWEST. CEILINGS HAVE ENTERED AREAS
AS FAR NORTH AS TROY...PRATTVILLE...LIVINGSTON WITH HIGHER CLOUDS
NORTH. COASTAL RADARS ARE BEGINNING TO SHOW GOOD RETURNS ACROSS
SOUTHERN MISSISSIPPI AND LOUISIANA. LARGE AREA OF THUNDERSTORMS
POISED OFFSHORE FROM THE UPPER TEXAS COAST TO CENTRAL FLORIDA. 03Z
TEMPS RANGING FROM THE UPPER 40S TO THE UPPER 50S AREAWIDE.

FOR TONIGHT...INCREASED CLOUD COVER QUITE A BIT AND INCREASED THE
SPEED AT WHICH IT BECOMES CLOUDY. BASICALLY ADJUSTED EVER SENSIBLE
WEATHER FIELD...BUT OVERALL FORECAST REMAINS UNBLEMISHED. EXPECT
RAIN TO MOVE IN OVERNIGHT AND COVER MUCH OF CENTRAL ALABAMA BY
DAYBREAK. TRACK OF FIRST WAVE ALONG THE FRONT MAY ALLOW A VERY BRIEF
PERIOD WHERE INSTABILITY/SHEAR COMBINE TO PRODUCE STRONG TO SEVERE
STORMS. BUT THIS WILL BE LIMITED IN SCOPE MAINLY TO FAR SOUTHEASTERN
LOCATIONS NEAR PIKE AN BARBOUR COUNTIES FRIDAY MORNING AND POSSIBLY
AGAIN FRIDAY AFTERNOON.

21Z SREF/00Z NAM/00Z GFS IN MUCH BETTER AGREEMENT ON THE SURFACE
LOW/WAVES TRACK DURING THE NEXT 36 HOURS. ALL THESE MODELS FAVOR A
SOUTHERN TRACK ACROSS SOUTH CENTRAL ALABAMA. NAM ALSO HAS MUCH MORE
MOISTURE TO WORK WITH AS THE COLD AIR INVADES THE AREA JUST AFTER
00Z. MADE SOME ADJUSTMENTS TO THE WEATHER FOR FRIDAY NIGHT AS SOME
SNOW MAY BE POSSIBLE RIGHT AFTER 00Z. NAM SOUNDINGS INDICATE DEEPER
MOISTURE INTO THE CRYSTAL GROWTH REGION WHILE UPPER LIFT IS STILL
PRESENT. ADDITIONALLY...LOWER LAYER PROFILE WOULD SUPPORT SHOWERY
ACTIVITY. WITH ALL THIS SAID...NO NEED FOR ANY WATCHES AT THIS
POINT...BECAUSE IF ANYTHING ACCUMULATES...IT WILL BE BELOW WARNING
CRITERIA. DO EXPECT THE POSSIBILITY OF A DUSTING AS FAR SOUTH AS
I-20...SOME FLURRIES AS FAR SOUTH AS PRATTVILLE...AND POTENTIAL HALF
INCH OR SO NEAR LAMAR/MARION/AND WINSTON COUNTIES. GROUND CONDITIONS
HAVE BEEN WARM THE LAST FEW DAYS...AND IF ANYTHING STICKS IN THE
NORTHWEST...IT WOULD BE MAINLY ON ELEVATED AND GRASSY SURFACES.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

RAIN IS QUICKLY MOVING IN FROM THE SOUTH AND WILL AFFECT ALL TAF
SITES THROUGH THE DAY FRIDAY. THUNDERSTORMS COULD MOVE NEAR MGM AND
TOI. EXPECT CEILINGS TO MOSTLY HOVER AROUND THE MVFR RANGE ALTHOUGH
MODELS CONTINUE TO SHOW A BRIEF POSSIBILITY OF IFR CLOSER TO
SUNRISE. ANOTHER CONCERN WILL BE THE POSSIBILITY OF WIND SHEAR
ESPECIALLY ACROSS MGM AND TOI.

THIS FORECAST PACKAGE WONT BE DEALING WITH THE SNOW JUST YET AS
MOST OF IT WILL BEGIN TO AFFECT CENTRAL ALABAMA AFTER 06Z. SO...STAY
TUNED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 6, 10:44 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST THU MAR 6 2008

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1044 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING
AND EARLY AFTERNOON SOUTH OF A LINE FROM BILLINGSLEY TO ALEXANDER
CITY TO WEDOWEE. A STORM SYSTEM WILL DEVELOP IN THE NORTH CENTRAL
GULF OF MEXICO DURING THE DAY ON FRIDAY AND MOVE NORTHEASTWARD
TOWARD THE ATLANTIC COAST. AHEAD OF THE SURFACE LOW...INSTABILITIES
WILL BE STRONG ENOUGH ACROSS THE SOUTHEASTERN COUNTIES TO SUSTAIN A
FEW THUNDERSTORMS. THE MAIN THREATS WILL BE MARGINALLY SEVERE
WIND GUST...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT DUE TO
THE STRONG WIND SHEAR IN PLACE.

AS THE SURFACE LOW MOVES TO THE NORTHEAST...THERE IS A CHANCE OF
SNOW ACROSS THE MAJORITY OF CENTRAL ALABAMA...FRIDAY EVENING
INTO EARLY SATURDAY MORNING. WHILE THE EXACT TRACK OF THE SURFACE
LOW IS STILL UNCERTAIN...THERE DOES APPEAR TO BE ENOUGH RESIDUAL
MOISTURE AND SUFFICIENTLY COLD AIR WORKING IN FROM THE NORTHWEST TO
PRODUCE A FEW HOURS OF INTERMITTENT LIGHT SNOW OR SNOW SHOWERS...
PRIMARILY ALONG AND NORTH OF INTERSTATE 20. MOST AREAS WILL SEE
LITTLE TO NO SNOW ACCUMULATION...BUT THE POSSIBILITY OF UP TO AN INCH
OF SNOW EXIST FOR FAR NORTHWEST AREAS NEAR LAMAR...MARION...AND
WINSTON COUNTIES.  BETWEEN INTERSTATE 20 AND THE INTERSTATE
85/HIGHWAY 80 CORRIDOR...ANY LINGERING RAIN SHOWERS MAY MIX WITH OR
CHANGE TO SNOW FOR A BRIEF PERIOD OF TIME BEFORE SUNRISE. STAY TUNED
FOR MORE DETAILS.

AS THE STORM SYSTEM LIFTS OUT OF THE AREA SATURDAY...NORTH WINDS
WITH SUSTAINED WIND SPEEDS OF 15 MPH AND GUSTS TO 25 MPH WILL BE
POSSIBLE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:11 AM CSTSevere Thunderstorm WarningBMXTallapoosa19 min
Mar 7, 1:13 AM CSTSevere Thunderstorm WarningBMXChambers32 min
Mar 7, 4:21 AM CSTWinter Storm WatchBMXBlount, Cherokee, Etowah, Fayette, Lamar, Marion and 2 more8 hr
Mar 7, 4:36 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 26 more2 hr
Mar 7, 12:13 PM CSTHeavy Snow WarningBMXBlount, Cherokee, Etowah, Fayette, Lamar, Marion and 2 more15 hr
Mar 7, 12:13 PM CSTSnow AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more22 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.